Antibiotics are amazing medicines that can minimize life’s discomforts and, in more severe cases, be life saving. The fact that antibiotics, when used correctly, are good for you does not mean they are without risks and side effects. Antibiotics typically kill more bacteria in your body than they need to in order to kill the infection, which can lead to stomach upset, yeast infections, and a temporarily weakened immune system. The chemicals in some antibiotics can also be harsh on your system and lead to headaches, stomach trouble, drowsiness, and a host of other minor complaints. If you suffer from a severe reaction to an antibiotic, contact your doctor or pharmacist immediately. If, however, your complaints are more minor, don’t stop taking the antibiotic without the express permission of your doctor. Doing so can lead to a more serious infection. Instead, try these preventative measures to help you avoid suffering antibiotic side effects:
Take a Probiotic
Among the most common antibiotic side effects are yeast infections and intestinal upset. This is because antibiotics kill off some of the good bacteria your body uses to keep itself healthy, which can lead to an overgrowth of intestinal bacteria or a fungal infection. The simplest way to prevent this is to take a probiotic. Try Azo Yeast to prevent yeast infections, or take three acidophilus capsules a day. Both medications help to strengthen the beneficial bacteria in your body, which can help to counteract some of the unpleasant side effects commonly associated with antibiotics.
Yogurt is a natural probiotic, which means eating it when you begin taking an antibiotic can help you avoid yeast infections and intestinal upset. Moreover, yogurt is naturally soothing to your stomach, which means if you’re already feeling nauseous as a result of your antibiotic, yogurt is unlikely to make you throw up.
If you’ve ever had the feeling that a pill you’ve just swallowed is still in your throat, you’re partially right. When we swallow pills, they don’t go directly to our stomach. Rather, they take a while to float down our esophagus. The esophagus isn’t lined with the heavy tissue and acid of the stomach, which means an antibiotic is likely to cause the most damage-especially heartburn and nausea- when you’ve just swallowed it. If you’re taking an antibiotic like clindamycin or erithromycin that tends to irritate the stomach, avoid laying down for thirty minutes after you swallow it. Similarly, drinking an entire glass of water with an antibiotic can work wonders to ensure the pill makes it to your stomach and starts working its magic as soon as possible.
Read the Directions
Doctors and pharmacists are often rushed and overworked, which means they tend to give patients only the most important information. The pamphlet included with your antibiotic may have much more useful information about minimizing side effects. For example, some drugs work best when taken with food, while others should be taken on an empty stomach. Read and follow the directions that come with your antibiotic and you’re less likely to have nasty side effects.
Eat Your Vegetables
If you’re taking an antibiotic, your immune system is temporarily crashing, and the shock of an antibiotic can make things worse for a few days. Consequently, if you’re able to keep food down, it’s vitally important to eat good food. Don’t binge on McDonald’s or cookies. Instead, eat simple foods like fruits and vegetables and avoid salty, processed, or highly acidic foods. Your antibiotic will be more effective on a healthy diet and your stomach will be less likely to revolt in protest. Similarly, you should focus on drinking lots of water. This will help you remain hydrated if the antibiotic makes you sick, and consuming lots of water can help your system flush out infection more quickly.
The side effects of antibiotics can be troubling, but if your doctor has prescribed an antibiotic, keep taking it till it’s gone or until your doctor tells you to stop. When in doubt, or if you are concerned that you may be having an allergic reaction, call your physician immediately!